Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 18, NWS Melbourne, FL

March 23, 20085 counties in Florida

NWS Melbourne, FL issued this red flag warning at Mar 23, 2008, 2:33 PM EDT for 5 counties in Florida. It took effect at Mar 24, 2008, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2008, 2:33 PM EDT (18:33 UTC)
In effect from
Mar 24, 2008, 12:00 PM EDT
Expired
Mar 24, 2008, 8:00 PM EDT
In force
8 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 231833
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT SUN MAR 23 2008

FLZ041-044>046-053-141-144-240900-
/O.UPG.KMLB.FW.A.0016.080324T1700Z-080324T2300Z/
/O.NEW.KMLB.FW.W.0018.080324T1600Z-080325T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
COASTAL VOLUSIA-SOUTHERN LAKE-
233 PM EDT SUN MAR 23 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 8 PM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12
PM TO 8 PM EDT MONDAY. 

STRONG AND GUSTY NORTHWEST WINDS WILL USHER MUCH DRIER AIR INTO
CENTRAL FLORIDA MONDAY AFTERNOON. LONG DURATIONS OF LOW RELATIVE
HUMIDITY VALUES WILL COMBINE WITH SUSTAINED 15 TO 20 MPH WINDS TO 
PRODUCE A FIRE SENSITIVE DAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...OR
ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

KELLY
3 follow-up statements
000 
WWUS82 KMLB 240837
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
437 AM EDT MON MAR 24 2008

FLZ041-044>046-053-144-242045-
/O.NEW.KMLB.FW.A.0017.080325T1600Z-080326T0000Z/
/O.CON.KMLB.FW.W.0018.080324T1600Z-080325T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
437 AM EDT MON MAR 24 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM NOON
TODAY TO 8 PM EDT THIS EVENING. 

STRONG AND GUSTY NORTHWEST WINDS WILL USHER MUCH DRIER AIR INTO
CENTRAL FLORIDA THIS AFTERNOON. LONG DURATIONS OF LOW RELATIVE
HUMIDITY VALUES WILL COMBINE WITH SUSTAINED 15 TO 20 MPH WINDS TO
PRODUCE A FIRE SENSITIVE DAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW OR
ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE POSSIBLE WITHIN 24 TO 72
HOURS.

$$

FLZ141-242045-
/O.CON.KMLB.FW.W.0018.080324T1600Z-080325T0000Z/
COASTAL VOLUSIA-
437 AM EDT MON MAR 24 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING. 

STRONG AND GUSTY NORTHWEST WINDS WILL USHER MUCH DRIER AIR INTO
CENTRAL FLORIDA MONDAY AFTERNOON. LONG DURATIONS OF LOW RELATIVE
HUMIDITY VALUES WILL COMBINE WITH SUSTAINED 15 TO 20 MPH WINDS TO
PRODUCE A FIRE SENSITIVE DAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$
000 
WWUS82 KMLB 241313
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
913 AM EDT MON MAR 24 2008

FLZ041-044>046-053-144-250000-
/O.CON.KMLB.FW.W.0018.080324T1600Z-080325T0000Z/
/O.CON.KMLB.FW.A.0017.080325T1600Z-080326T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
913 AM EDT MON MAR 24 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

STRONG AND GUSTY NORTHWEST WINDS WILL USHER MUCH DRIER AIR INTO
CENTRAL FLORIDA THIS AFTERNOON. LONG DURATIONS OF LOW RELATIVE
HUMIDITY VALUES WILL COMBINE WITH SUSTAINED 15 TO 20 MPH WINDS TO
PRODUCE A FIRE SENSITIVE DAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW OR
ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS... LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE WITHIN 24 TO 72 HOURS.

$$

FLZ141-250000-
/O.CON.KMLB.FW.W.0018.080324T1600Z-080325T0000Z/
COASTAL VOLUSIA-
913 AM EDT MON MAR 24 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

STRONG AND GUSTY NORTHWEST WINDS WILL USHER MUCH DRIER AIR INTO
CENTRAL FLORIDA MONDAY AFTERNOON. LONG DURATIONS OF LOW RELATIVE
HUMIDITY VALUES WILL COMBINE WITH SUSTAINED 15 TO 20 MPH WINDS TO
PRODUCE A FIRE SENSITIVE DAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$
000 
WWUS82 KMLB 241824
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
224 PM EDT MON MAR 24 2008

FLZ041-044>046-053-144-251200-
/O.UPG.KMLB.FW.A.0017.080325T1600Z-080326T0000Z/
/O.NEW.KMLB.FW.W.0019.080325T1600Z-080326T0000Z/
/O.CON.KMLB.FW.W.0018.000000T0000Z-080325T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
224 PM EDT MON MAR 24 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 12 PM TO 8 PM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 8 PM TUESDAY. THE FIRE
WEATHER WATCH FOR TUESDAY IS NO LONGER IN EFFECT.

DRY AIR IS EXPECTED TO REMAIN IN PLACE OVER INTERIOR SECTIONS OF
EAST CENTRAL FLORIDA...WITH CRITICAL DURATIONS OF RH VALUES BELOW
35% ANTICIPATED TUESDAY AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW OR
ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.


$$

FLZ141-250000-
/O.CON.KMLB.FW.W.0018.000000T0000Z-080325T0000Z/
COASTAL VOLUSIA-
224 PM EDT MON MAR 24 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Mar 23, 9:55 AM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 23, 9:55 AM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT SUN MAR 23 2008

.DISCUSSION...

SFC OBSERVATIONS INDICATE WEAK SFC WAVE OVER SOUTH FL AND A COLD
FRONT ACROSS N FL. IN BETWEEN ACROSS CENT FL...THERE EXISTS VERY
LIGHT PRESSURE GRADIENT WITH OVC CONDS AND PATCHY LIGHT SHOWERS
AND SPRINKLES. EXPECT SFC WAVE TO CONTINUE EAST OF THE AREA TODAY
WITH WINDS TURNING NE ACROSS THE FA THIS AFTN. SOME DRIER AIR WILL
FILTER INTO NORTHERN SECTIONS AND DECREASE THE CLOUDINESS BUT WILL
STILL CALL IT PARTLY CLOUDY. UPDATED FCST EARLIER TO ACCOUNT FOR
THE SPRINKLES AND LIGHT SHOWERS BUT MEASURABLE RAIN APPEARS
UNLIKELY. GFS CONTINUES TO INSIST THERE WILL BE A PERIOD OF
MEASURABLE RAIN ACROSS NORTHERN SECTIONS THIS AFTN...PRESUMABLY IN
ASSOC WITH INSTABILITY CAUSED BY SFC HEATING AS CLOUDS BREAK UP
AND COLD FRONT SLOWLY DROPS SOUTHWARD. THINK THERE IS A BETTER
CHANCE ACROSS SOUTHERN SECTIONS.

&&

.AVIATION...VFR CIGS SHOULD HOLD ACROSS THE SOUTH (MLB/VRB/FPR)
BUT WILL GIVE WAY TO OCNL SCT CONDS ACROSS NORTHERN SECTIONS
(LEE/DAB/SFB/MCO).

&&

.MARINE...WINDS/SEAS WILL NOT BE A PROBLEM TODAY AS WEAK SURFACE
TROUGH MOVES ACROSS THE WATERS. PRIMARY CONTRIBUTION TO WAVE HGT
IS A SMALL EAST SWELL. BY LATE TONIGHT A NORTH WIND SURGE SHOULD
ENTER THE NORTHERN WATERS AND OVERSPREAD ENTIRE MARINE AREA MONDAY.
SMALL CRAFT ADVISORIES WILL BE RAISED WITH THE AFTERNOON PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  56  67  44 /  20  10  10   0
MCO  78  57  72  43 /  20  10  10   0
MLB  77  59  72  46 /  20  10  10   0
VRB  79  60  73  46 /  20  10  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...NONE.

&&

KELLY
Hazardous weather outlook, Mar 23, 4:59 AM EDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
459 AM EDT SUN MAR 23 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
459 AM EDT SUN MAR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
THOUGH SEA HEIGHTS HAVE DIMINISHED...THERE IS STILL A SMALL LONG
PERIOD OCEAN SWELL AFFECTING THE BEACHES. THIS SHOULD LEAD TO A
MODERATE RIP CURRENT RISK. SWIM WITHIN SIGHT OF A LIFEGUARD AND
NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A NORTHERLY WIND SURGE BEGINNING MONDAY WILL LEAD TO WIND WAVES
BECOMING HAZARDOUS MONDAY NIGHT AND TUESDAY. WINDS WILL DECREASE
WEDNESDAY BUT HAZARDOUS SEAS MAY LINGER INTO THE LATE PART OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.